Indiana, 2008

Hail and Damaging Winds in Indiana, February 5, 2008

February 5, 2008 · NWS PAH · 4 events in 2 counties and zones

A cold front extended from southern Michigan southwest across southern Illinois. A narrow band of warmer and more humid air extended from southwest Ohio to western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front extended from southern Michigan southwest across southern Illinois. A narrow band of warmer and more humid air extended from southwest Ohio to western Kentucky. Isolated marginally severe storms developed in this more favorable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 5, 3:19 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 5, 3:19 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
319 AM CST TUE FEB 5 2008

.DISCUSSION...

SO MUCH TO TALK ABOUT...SO LITTLE TIME. MAIN CONCERN WITH THIS
PACKAGE WILL BE THE THREAT FOR FLOODING AND SEVERE WEATHER OVER THE
NEXT 24 HOURS OR SO.

AT 08Z A QUASI-STATIONARY FRONT EXTENDED SOUTHWESTWARD FROM NEAR
CHICAGO IL TO ST LOUIS MO TO SPRINGFIELD IL. RADAR/SAT PIX SHOWING A
LINE OF CONVECTION GENERALLY ALONG AND NORTH OF THE BOUNDARY. WITH
SOUTHWEST FLOW ALOFT...THE BOUNDARY AND ASSOCIATED CONVECTION IS
MAKING VERY SLOW PROGRESS TO THE SOUTH AND EAST.

CURRENT INDICATIONS ARE THAT IT WILL DRIFT INTO THE EXTREME NORTHERN
AND WESTERN SECTIONS OF OUR CWA THIS MORNING AND BECOME STATIONARY
AS A SURFACE LOW DEVELOPS OVER THE SOUTHERN PLAINS. IN THE MEANTIME
...DEEP MOISTURE WILL CONTINUE TO BE ADVECTED ACROSS THE AREA. THE
COMBINATION OF THE MOISTURE AND ITS INTERACTION WITH THE FRONT WILL
SET THE STAGE FOR TRAINING CONVECTION...ESPECIALLY ACROSS THE
AFOREMENTIONED AREA. HAVE ISSUED AN FFA THERE...IN EFFECT FROM 12Z
THIS MORNING UNTIL MIDNIGHT (06Z WEDNESDAY). AN FFA MAY HAVE TO BE
ISSUED FOR AREAS FURTHER SOUTH AND EAST...BUT WILL LET THE DAY SHIFT
DEAL WITH THAT. CURRENT THINKING IS THAT AS THE SURFACE LOW DEVELOPS
AND LIFTS NORTHEAST IT WILL PREVENT ANY SOUTHWARD MOVEMENT OF THE
FRONT THUS LIMITING THE BEST CHANCES FOR HEAVY PRECIP TO THE SAME
AREAS.

OF GREATER IMPORTANCE IS THE THREAT OF SEVERE WEATHER FROM LATE THIS
AFTERNOON THROUGH THE EARLY MORNING HOURS ON WEDNESDAY. STARTING
LATE THIS AFTERNOON THE AFOREMENTIONED DEEPENING SURFACE LOW AND
ATTENDANT COLD FRONT WILL CROSS OUR CWA. THIS COMBINED WITH
IMPRESSIVE WIND FIELDS INCLUDING BOTH DIRECTIONAL AND SPEED
SHEAR...ABOVE NORMAL TEMPERATURES/DEWPOINTS...MID LEVEL LAPSE RATES
OF >7 C/KM...CAPE OF >1000 J/KG..AND LIFTED INDICES OF -3 TO -4...A
SIGNIFICANT SEVERE WEATHER OUTBREAK IS A GOOD BET. THE EVOLUTION OF
THIS CONVECTIVE EVENT IS STILL A BIT UNCERTAIN...BUT DAMAGING WINDS
AND LARGE HAIL APPEAR TO BE THE GREATEST THREATS...BUT THERE IS A
DISTINCT POSSIBILITY OF TORNADIC STORMS CAPABLE OF PRODUCING LONG
TRACK TORNADOES. THIS IS A SERIOUS SEVERE WEATHER SITUATION AND
BEARS CLOSE MONITORING.

CONVECTION SHUTS DOWN OVERNIGHT FROM WEST TO EAST AS THE SYSTEM
MOVES QUICKLY OFF TO THE EAST. OVER ALL BUT OUR SOUTHEAST MISSOURI
COUNTIES THERE IS A DECENT CHANCE FOR LIGHT PRECIP ON WEDNESDAY IN
THE WRAP AROUND MOISTURE. AS COLDER AIR POURS IN...WENT WITH A
SPRINKLE/FLURRY MIX OVER ALL BUT THE EXTREME EASTERN SECTIONS WHERE
WE KEPT IT ALL LIQUID -RA/-DZ.

WEAK SYSTEM CROSSES THE REGION ON THURSDAY IN FAST FLOW BUT WITH
LACK OF MOISTURE AND DYNAMICS...JUST KEPT POPS (-RA) OVER THE FAR
NORTHERN AND WESTERN COUNTIES...BUT NOT THAT CONFIDENT IT WILL
HAPPEN.

MADE NO CHANGES BEYOND THURSDAY NIGHT. EXPECT TO BREAK RECORD HIGH
TEMPERATURES ALL OVER THE CWA TODAY.

.AVIATION...
GUSTY SOUTH WINDS AND THUNDERSTORMS WILL BE THE PRIMARY CONCERNS.
SURFACE COLD FRONT WILL SAG SOUTH...THEN BECOME STATIONARY JUST TO
THE NORTH OF THE TAF SITES. AS THE FRONT APPROACHES...SHOWERS AND
STORMS WILL INCREASE THIS MORNING. A LOW PRESSURE WAVE WILL MOVE
NORTHEAST ALONG THE FRONT THIS EVENING...BRINGING WIDESPREAD STRONG
TO SEVERE STORMS. DAMAGING WINDS ARE POSSIBLE WITH STORMS LATE THIS
AFTERNOON AND EVENING. MAIN CONCERN WITH STORMS THIS MORNING WILL BE
IFR/MVFR CONDITIONS IN HEAVY RAIN.

&&

PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...FLOOD WATCH IN EFFECT FROM 6 AM CST UNTIL MIDNIGHT FOR
     PERRY...CAPE GIRARDEAU...BOLLINGER...WAYNE...AND CARTER
     COUNTIES.
IL...FLOOD WATCH IN EFFECT FROM 6 AM CST UNTIL MIDNIGHT FOR
     JACKSON...PERRY...JEFFERSON...FRANKLIN...WAYNE...HAMILTON...
     EDWARDS...AND WABASH COUNTIES.
IN...NONE.

PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Feb 5, 4:19 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CST TUE FEB 5 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CST TUE FEB 5 2008

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PARTS OF
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TODAY
INTO THIS EVENING AS A LOW PRESSURE SYSTEM CROSSES THE QUAD STATE
REGION. THERE IS A MODERATE RISK THAT SOME OF THE STORMS MAY
BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
CONCERNS WITH ANY SEVERE STORMS...BUT TORNADIC STORMS CAPABLE OF
PRODUCING LONG TRACK TORNADOES ARE ALSO POSSIBLE.

DUE TO THE POTENTIAL FOR EXCESSIVE RAINFALL IN THE VICINITY OF A
STALLED FRONTAL BOUNDARY...FLASH FLOODING WILL BE A POSSIBILITY
THROUGH MIDNIGHT GENERALLY NORTHWEST OF A LINE FROM MOUNT CARMEL
ILLINOIS TO CAPE GIRARDEAU MISSOURI TO VAN BUREN MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON INTO
THIS EVENING.

ALSO...ANY REPORTS OF HEAVY RAIN LEADING TO STREET FLOODING OR ROAD
CLOSURES ARE ENCOURAGED.

JAP

In the hours before

Special weather statement, Feb 5, 5:33 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
533 AM CST TUE FEB 5 2008

ILZ076>078-083-087-091-INZ081-082-085>088-KYZ014-015-018-019-051230-
DAVIESS KY-EDWARDS IL-GALLATIN IL-GIBSON IN-HARDIN IL-HENDERSON KY-
PIKE IN-POSEY IN-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL-
WARRICK IN-WAYNE IL-WEBSTER KY-WHITE IL-
533 AM CST TUE FEB 5 2008

...STRONG THUNDERSTORMS MOVING THROUGH THE EVANSVILLE TRI STATE
AREA...

AT 530 AM...STRONG THUNDERSTORMS EXTENDED FROM EVANSVILLE SOUTHWEST
ALONG THE OHIO RIVER TO POPE COUNTY ILLINOIS. SOME OF THESE STORMS
CONTAINED SMALL HAIL AND GUSTY WINDS. VERY HEAVY RAIN IN SOME OF
THESE STORMS WAS LIKELY CAUSING MINOR FLOODING OF ROADS.

THE STORMS WERE MOVING RAPIDLY EAST AT 40 MPH. THE STORMS WILL
AFFECT HENDERSON AND OWENSBORO THROUGH 8 AM.

BE PREPARED FOR TORRENTIAL RAIN...SMALL HAIL...AND GUSTY WINDS IN
THE PATH OF THESE STORMS.

MY

The radar

The Evansville,IN radar (KVWX), 48 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Warrick

When
February 5, 5:45 AM CST
Where
Warrick County, 2 mi S of Boonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.021, -87.270

A few trees and power lines were down.

Hail, Warrick

When
February 5, 5:45 AM CST
Where
Warrick County, Boonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.050, -87.270

Hail, Spencer

When
February 5, 5:50 AM CST
Where
Spencer County, Richland City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -87.170

Thunderstorm Wind, Spencer

When
February 5, 5:50 AM CST
Where
Spencer County, Richland City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.950, -87.170

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76888, 76890, 76622, 76623.